Virginia, 2009

Hail in Virginia, September 8, 2009

September 8, 2009 · NWS RLX · 1 event in 1 county or zone

A slow moving upper air low pressure caused freezing levels to lower. A thunderstorm pulsed briefly to severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A slow moving upper air low pressure caused freezing levels to lower. A thunderstorm pulsed briefly to severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 8, 1:14 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 8, 1:14 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
214 PM EDT TUE SEP 8 2009

.SYNOPSIS...
UPPER LEVEL LOW HANGS AROUND THROUGH AT LEAST THURSDAY...WITH
CLUSTERS OF SHOWERS AND A FEW THUNDERSTORMS EACH DAY. UPPER LOW
LIFTS NORTHEAST FRIDAY.  DRIER AIR ARRIVES DURING THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
UPPER LOW REMAINING IN VICINITY THROUGH WEDNESDAY.  DIFFICULT TRYING
TO PINPOINT WHERE SHOWERS WILL BE BEFORE DYING WITH THE SUN OVER
NIGHT.  USED LOCAL MODELS THIS MORNING TO ID UPPER DIVERGENCE MAINLY
OVER SW PORTION OF FORECAST AREA THIS AFTERNOON AND IT LOOKS LIKE
THAT IS STILL GOOD AS CONVECTION FORMS OVER JKL FORECAST AREA.
WITHOUT SUN STORMS SHOULD DIE OVER NIGHT AND GIVE WAY TO FOG IN
RIVER VALLEYS.  UPPER LOW WILL TRIGGER SHOWERS AND THUNDERSTORMS
AGAIN THURSDAY.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
MODELS AGREE UPPER LOW WILL BE NEARBY AT BEGINNING OF PERIOD.
HOWEVER...THEY DIVERGE SHORTLY AFTERWARDS WITH THE 12Z GFS
INDICATING THE LOW WILL BE WELL EAST OF THE REGION BY FRIDAY
EVENING WHILE THE LATEST SREF AND GEM INDICATE THE LOW WILL BE
OVER NEW YORK STATE. THE REMAINING MODELS...NAM/ECMWF/DGEX...SUGGEST
THE FEATURE WILL BE LOCATED OVER THE REGION AT THAT SAME TIME.

THE NAM/ECMWF/DGEX THEN SUGGEST UPPER LOW WILL LIFT TO THE EAST
OF THE REGION BY LATE FRIDAY NIGHT.

DUE TO UNCERTAINTY...PREFER TO GO WITH A BLEND OF THE MODELS. END
RESULT WILL BE MAINLY DIURNAL PRECIPITATION AND NEAR SEASONABLE
TEMPS.

TWEAKED PREVIOUS TEMPS TO REFLECT LATEST GUIDANCE.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
HAVE GONE WITH HPC THINKING WITH SOME MINOR TWEAKS. UPPER LOW
SHOULD CONTINUE TO MOVE EAST WITH UPPER RIDGING DEVELOPING ACROSS
AREA OVER THE WEEKEND. LOW PRESSURE...AT THE SURFACE AND
ALOFT...WILL DRIFT EASTWARD FROM THE PLAINS THROUGH THE PERIOD. AN
ASSOCIATED FRONT WILL PUSH EAST INTO THE REGION TUESDAY INTO
WEDNESDAY.

SATURDAY AND SUNDAY SHOULD BE MAINLY DRY...WITH MAINLY DIURNAL
PRECIPITATION MONDAY AND TUESDAY.

HPC TEMP GUIDANCE LOOKED GOOD AND WAS GENERALLY FOLLOWED.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
12Z TUESDAY THRU 12Z WEDNESDAY...
MVFR CIGS THE REMAINDER OF AFTERNOON BECOMING SCATTERED AFTER
SUNSET.  AFTERNOON CONVECTION WILL BRING SOME STRONG IFR
THUNDERSTORMS OVER SOUTHERN PORTIONS OF FORECAST AREA BUT THESE WILL
BE WIDELY SCATTERED.  AFTER SUN GOES DOWN PRECIPITATION SHOULD END
AND IFR FOG IN VALLEYS WILL BE THE RULE.  BY WEDNESDAY AFTERNOON
MVFR CIGS AGAIN WITH SCATTERED THUNDER.

AFTER 18Z WEDNESDAY...
NO WIDESPREAD AVIATION RESTRICTIONS ANTICIPATED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH/AAR
NEAR TERM...AAR
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...AAR
Hazardous weather outlook, Sep 8, 2:56 AM EST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
356 AM EDT TUE SEP 8 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-090800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
356 AM EDT TUE SEP 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Jackson,KY radar (KJKL), 95 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dickenson

When
September 8, 4:19 PM EST
Where
Dickenson County, 2 mi SW of Clinchco
Measured
1 in hail
Reported by
Public
Coordinates
37.150, -82.396

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193078.